DEAR DOCTOR K:
These days I mostly type. But when I write, my hand cramps up within minutes. Is there anything I can do?
I do most of my “writing” on my computer, too. Whether I’m writing a column, updating a colleague or catching up with a friend, I’m more likely to reach for a keyboard than a pen. But, like you, on the occasions when I do write in longhand, my hand sometimes misbehaves. It doesn’t become painful — the handwriting just is less legible. (And, for most of my career, unlike in the case with some of my colleagues, you could read this doctor’s handwriting.)
With writer’s cramp, the muscles of your fingers, hand or forearm cramp or spasm during writing. Why does this happen? The precise reasons are uncertain, but it is possible that insufficient nerve signals from your hand into your spinal cord and brain lead to an inadequate “relaxation signal” from your brain to your hand.
You may notice that the more you try to write, the worse the cramping gets. Your hand may even jerk involuntarily. That happens to me.
Most cases of writer’s cramp have no identifiable cause. But in rare cases, writer’s cramp may result from disc disease in the neck, certain drugs (such as lithium), or brain disease (including stroke or tumors).
A common but mistaken belief is that muscle cramps are caused by abnormal potassium, sodium or calcium. That may be true on occasion, but not usually. Still, I’ve known some patients who report that eating more potassium — in the form of a banana or glass of orange juice each day — led to improved handwriting.
There’s no real treatment for writer’s cramp, but there are a few things you can try:
- Use a keyboard more often. If you don’t like typing, speech recognition software on computers and tablets works well. And I see lots of people who used to take notes in longhand during meetings now typing notes into their tablets and laptop computers.
- Sometimes using a pen or pencil with a larger grip improves the situation.
- Don’t concentrate harder on your handwriting: This can make your hand muscles tense up even more. Instead, try to really relax your hand as you write. That helps me.
- More formal relaxation techniques, hypnosis and biofeedback may be helpful for some people.
- With your doctor’s supervision you may try certain medications. These include trihexyphenidyl (Artane), propranolol (Inderal, others) or botulinum toxin (Botox) injections. They seem to help some people, although there are not many good studies of this treatment.
Writer’s cramp can be irritating. It’s one of those minor maladies that tend to creep up on us as we get older. On rare occasions it can be a sign of an underlying and serious neurological condition. But almost always it’s just an aggravation, not a serious problem.